Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 223, NWS Mobile, AL

July 21, 2005Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 21, 2005, 5:30 PM CDT for Mobile County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2005, 5:30 PM CDT (22:30 UTC)
Expired
Jul 21, 2005, 6:06 PM CDT
In force
36 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Mobile County, AL

The radar

The Mobile radar (KMOB), 4 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1546 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:52 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 21, 2:52 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
252 PM CDT THU JUL 21 2005

.SYNOPSIS...WEAK SURFACE HIGH PRESSURE ACROSS THE AREA WILL DRIFT
EAST WITH TIME. A BROAD SURFACE LOW PRESSURE SYSTEM MAY BE FORMING
OVER THE CENTRAL BAHAMAS...THIS WILL DRIFT WESTERLY AND MAY FACTOR
IN THE FORECAST LATER. A LARGE UPPER LEVEL HIGH OVER THE
SOUTHWESTERN STATES WILL RIDGE EAST WITH TIME AND BY SUNDAY SHOULD
BE CENTERED OVER THE LOWER OHIO VALLEY.

&&

.SHORT TERM...HIGH PRECIPITABLE WATER VALUES AND A WEAKLY SHEARED
ENVIRONMENT WILL ENSURE A GOOD COVERAGE OF MAINLY AFTERNOON SHOWERS
AND THUNDERSTORMS THE NEXT TWO DAYS. A WEAK VORTICITY MAXIMUM
TRAVELING EAST ALONG THE SHEAR AXIS IS HELPING TO FIRE UP THE
AFTERNOON STORMS AND WILL DO THE SAME ON FRIDAY AFTER DIMINISHING
THIS EVENING. YET TO SEE IF DISTURBANCE OVER THE CENTRAL BAHAMAS
DIRECTLY AFFECTS OUR FORECAST IN THE SHORT TERM. WILL CONTINUE TO
HAVE RATHER HIGH AFTERNOON HEAT INDICES AND WILL CONTINUE TO MENTION
IN THE FORECAST.

.LONG TERM...A CONTINUATION OF THE MAINLY AFTERNOON AND EVENING
SCATTERED TO OCCASIONALLY NUMEROUS SHOWERS AND THUNDERSTORMS.
MAXIMUM HEAT INDICES WILL REMAIN BETWEEN 100 AND 105 FOR THE MOST
PART. A FEW APPROACHING 110 ALONG THE COAST DURING THE HEAT OF THE
DAY.

&&

.MARINE...LITTLE DAY TO DAY CHANGE IN THE MARINE CONDITIONS. STILL A
BIT OF A LONG PERIOD SWELL OVER THE NORTHERN GULF BUT NOT CAUSING
ANY APPARENT PROBLEMS...TIDES RUNNING ABOUT A HALF FOOT ABOVE NORMAL
WITH TIDE GOING OUT THIS AFTERNOON. WINDS AND SEAS WILL BE HIGHER
NEAR SCATTERED THUNDERSTORMS THROUGH THE FORECAST PERIOD.

&&

.FIRE WEATHER...HOT AND HUMID WITH SCATTERED SHOWERS AND
THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  93  76  93 /  30  60  20  50
PENSACOLA   76  92  78  92 /  20  60  20  50
DESTIN      78  91  79  90 /  20  60  20  50
EVERGREEN   73  93  73  94 /  30  60  20  50
WAYNESBORO  73  94  73  96 /  40  60  20  50
CAMDEN      73  94  73  95 /  30  60  20  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&
Hazardous weather outlook, Jul 21, 5:30 AM CDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT THU JUL 21 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-211700-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
530 AM CDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

A WEAK UPPER LEVEL DISTURBANCE WILL INTERACT WITH A HOT...MOIST AND
UNSTABLE AIRMASS TO RESULT IN THE DEVELOPMENT OF SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA THIS
AFTERNOON. THE MAIN WEATHER THREAT WILL BE LOCALLY HEAVY RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING. SOME STORMS WILL LINGER WELL INTO
THE EVENING HOURS...THEN GRADUALLY DISSIPATE BY MIDNIGHT.

THE COMBINATION OF LIGHT TO MODERATE ONSHORE WINDS AND STRONG OUT
GOING TIDES WILL RESULT IN A MODERATE RISK OF RIP CURRENTS ALONG
AREA BEACHES THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY...

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR
EACH DAY...WITH NO SEVERE WEATHER EXPECTED. HIGH PRESSURE IS EXPECTED
TO STRENGTHEN OVER THE REGION BY THIS WEEKEND AND HELP PUSH DAYTIME
HIGHS INTO THE MID AND UPPER 90S. THE RESULTING HOT AND HUMID
CONDITIONS COULD RESULT IN SOME AREAS EXPERIENCING DAYTIME HEAT
INDICES OF 105 TO 110 DEGREES BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OR STORM SPOTTERS SHOULD NOT BE
NECESSARY THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 21, 5:12 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
512 PM CDT THU JUL 21 2005

ALZ061-063-212245-
LOWER MOBILE-UPPER MOBILE-
512 PM CDT THU JUL 21 2005

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CENTRAL MOBILE
COUNTY...

AT 511 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER THE MOBILE REGIONAL AIRPORT...AND MOVING SOUTHWEST
AT 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
KNOLLWOOD HOSPITAL...SEVEN HILLS...TILLMANS CORNER AND HUTCHENS
ELEMENTARY SCHOOL THROUGH 545 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:12 PM CDTSevere Thunderstorm WarningMOBWashington33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.